Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 236, NWS Tallahassee, FL

August 31, 20184 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 31, 2018, 5:59 PM EDT for 4 counties in Georgia. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2018, 5:59 PM EDT (21:59 UTC)
Expired
Aug 31, 2018, 7:00 PM EDT
In force
61 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dougherty County, GA, Lee County, GA, Mitchell County, GA, Worth County, GA

The radar

The Moody AFB radar (KVAX), 111 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 6:21 PM EDTTSTM WND GST 40Southwest Georgia Regio, GAASOS STATION ABY, SOUTHWEST GEORGIA REGIONAL AIRPORT.
Aug 31, 6:30 PM EDTTSTM WND DMG1 Ese Pecan City, GAONE TREE DOWN NEAR 2011 SPRINGFLATS RD. IN DOUGHERTY COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

050 
WUUS52 KTAE 312159
SVRTAE
GAC095-177-205-321-312300-
/O.NEW.KTAE.SV.W.0236.180831T2159Z-180831T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
559 PM EDT FRI AUG 31 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Eastern Dougherty County in southwestern Georgia...
  Northeastern Mitchell County in southwestern Georgia...
  South central Lee County in southwestern Georgia...
  Worth County in south central Georgia...

* Until 700 PM EDT.

* At 559 PM EDT, a severe thunderstorm was located near Doerun, or 8
  miles southwest of Sylvester, moving northwest at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sylvester, Albany, Putney, Baconton, Poulan, East Albany, Marine
  Corps Logistics Base, Turner City, Sumner, Bridgeboro, Minton,
  Stocks, Radium Springs, Sylvester Airport, Anderson City, South
  Albany, Tempy, Southwest Ga Regional A/P, Parkerville and Red Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tallahassee.

&&

LAT...LON 3164 8380 3162 8379 3161 8370 3160 8370
      3159 8367 3157 8366 3157 8365 3152 8365
      3133 8384 3134 8400 3132 8400 3137 8420
      3139 8420 3139 8418 3141 8418 3142 8415
      3144 8414 3144 8428 3173 8409
TIME...MOT...LOC 2159Z 128DEG 20KT 3142 8389 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
1 follow-up statement
399 
WWUS52 KTAE 312219
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
619 PM EDT FRI AUG 31 2018

GAC095-177-205-321-312300-
/O.CON.KTAE.SV.W.0236.000000T0000Z-180831T2300Z/
Dougherty GA-Mitchell GA-Lee GA-Worth GA-
619 PM EDT FRI AUG 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR EASTERN DOUGHERTY...NORTHEASTERN MITCHELL...SOUTH CENTRAL LEE AND
SOUTHERN WORTH COUNTIES...

At 619 PM EDT, a severe thunderstorm was located near Marine Corps
Logistics Base, or near Putney, moving northwest at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sylvester, Albany, Putney, Baconton, East Albany, Marine Corps
Logistics Base, Turner City, Poulan, Bridgeboro, Stocks, Radium
Springs, Sylvester Airport, South Albany, Southwest Ga Regional A/P,
Parkerville, Red Rock, Acree, Lester, Crestwood and Shingler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.

&&

LAT...LON 3164 8380 3162 8379 3161 8370 3154 8377
      3136 8396 3134 8400 3132 8400 3137 8420
      3139 8420 3139 8418 3141 8418 3142 8415
      3144 8414 3144 8428 3173 8409
TIME...MOT...LOC 2219Z 128DEG 20KT 3149 8400 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 4:00 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 31, 4:00 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
400 PM EDT Fri Aug 31 2018

.NEAR TERM [Through Tonight]...

The Atlantic seabreeze will continue to drive convection through the
evening hours across the region through the evening hours. As
expected, instability has increased as low morning clouds have mixed
out over the past several hours. As a result, thunderstorm coverage
will continue to increase over the next several hours with the
potential for a few isolated strong storms capable of producing
damaging wind gusts. As has been the case over the past several
days, showers and storms will gradually diminish into the overnight
hours, giving way to mostly cloudy conditions. Lows will fall into
the low 70s overnight.

.SHORT TERM [Saturday Through Sunday Night]...

High pressure centered along the east coast will build westward
through the short term with southeast winds becoming more
easterly. We will remain in the pattern with low clouds each
morning and scattered afternoon/evening showers and thunderstorms.
While the entire CWA is vulnerable to convection this weekend, the
better focus will be across the southern half of the CWA Saturday
and the Big Bend area on Sunday. Highs temperatures will range
from the upper 80s to lower 90s with lows in the lower 70s.

.LONG TERM [Monday Through Friday]...

The deep layer ridge will amplify over the Eastern Seaboard. This
will allow for continuous easterly and southeasterly moist flow
from the Atlantic. Thus, PoPs will remain high through the long
term with the highest chances of precipitation during the
afternoon along the Atlantic and Gulf seabreezes.

A well defined tropical wave located just north of the Dominican
Republic will propagate NW towards the Gulf of Mexico for the
next few days. At this time, strong development is not expected
with this system due to strong vertical wind shear ahead of the
storm. However, the environment could become more conducive for
development once the disturbance makes it to the Gulf of Mexico.
The NHC gives this system a 0% chance of development and and a
10% chance of development into a tropical cyclone in the next 48
and 120 hours respectively.

Expected impacts to our CWA regarding this system are enhanced
moisture levels and higher precipitation chances during the
Monday to Wednesday time frame. Folks should remain attentive and
continue to monitor this system for any development. This system
is a good reminder that were are in the climatologically most
active period of the hurricane season and individuals should have
their hurricane safety kit ready.

&&

.AVIATION [Through 18Z Saturday]...

SCT SHRA/TSRA continue to slowly develop across the region at this
hour. Expect activity to increase in coverage late this afternoon
and this evening, affecting all terminals. Reductions in vsby and
CIGS expected under any storms. CIGs will lower once again prior to
sunrise, with MVFR to IFR conditions expected at most sites.
Prevailing wind out of the southeast AOB 10kts through the period.

&&

.MARINE...

Southeasterly winds will prevail through the period at speeds
generally no less than 10 to 15 knots. Periods of cautionary
conditions will be possible at times through early next week. Seas
will generally range from 2 to 4 feet, with periods of 3 to 5
feet possible with the highest winds early next week. Elevated
chances for showers and thunderstorms will exist through the
period, with the highest chances on Tuesday and Wednesday.

&&

.FIRE WEATHER...

With RH above critical fire weather thresholds, Red Flag conditions
are not expected for the next few days.

&&

.HYDROLOGY...

Widespread rainfall amounts of 1-3 inches are expected over the
next week. Each day, heavy rain will be possible that may cause
localized minor flooding in urbanized and poor drainage areas.

A tropical wave early next week has the potential to track across
the northeastern Gulf of Mexico and the track of this wave will
influence our rainfall amounts early next week. At this time,
widespread rainfall amounts are on the lower side and the main
focus would be on the higher rainfall rates causing issues in
urbanized and poor drainage areas. With this wave still a few
days out, it's important at this point to continue to monitor the
forecast this weekend.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  91  72  90  72 /  60  50  20  50  30
Panama City   74  88  72  89  73 /  50  50  30  50  40
Dothan        71  89  71  89  71 /  50  40  20  50  10
Albany        73  91  73  90  73 /  40  40  20  50  10
Valdosta      73  91  72  90  72 /  30  50  20  60  10
Cross City    73  92  72  90  72 /  40  60  30  60  20
Apalachicola  76  87  75  88  76 /  60  50  30  40  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 11 PM EDT /10 PM CDT/ this evening
     for Coastal Franklin-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Pullin
SHORT TERM...Fieux
LONG TERM...DiCatarina
AVIATION...Pullin
MARINE...Pullin/Fieux
FIRE WEATHER...Fieux
HYDROLOGY...Fieux

In the hours before

Special weather statement, Aug 31, 4:46 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
346 PM CDT FRI AUG 31 2018

ALZ065-312130-
Coffee AL-
346 PM CDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR COFFEE COUNTY UNTIL 430 PM CDT...

At 346 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Samson, or 11 miles east of Opp, moving northwest at
25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Elba, New Brockton, Lee, Kinston, Pine Level, Mixons Crossroads,
Perry Store, Curtis, Carl Folsom A/p, Ino, Turner Crossroads, Lowry
Mill, Camp Humming Hills, Wise Mill, Goodman, Basin, Arcus, Woodland
Grove Church, Jack and Alberton.

LAT...LON 3153 8619 3153 8616 3154 8614 3161 8614
      3162 8611 3162 8590 3121 8593 3119 8596
      3119 8611 3118 8612 3119 8613 3119 8619
TIME...MOT...LOC 2046Z 153DEG 21KT 3124 8606

42-DVD
Special weather statement, Aug 31, 4:58 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tallahassee FL
458 PM EDT FRI AUG 31 2018

ALZ069-FLZ011-GAZ142-143-155-156-312145-
Houston AL-Jackson FL-Miller GA-Decatur GA-Seminole GA-Early GA-
458 PM EDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOUSTON...EASTERN
JACKSON...WESTERN DECATUR...WESTERN MILLER...SOUTHWESTERN EARLY AND
SEMINOLE COUNTIES UNTIL 545 PM EDT/445 PM CDT/...

At 458 PM EDT/358 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near West Bainbridge to 7
miles southwest of Chattahoochee. Movement was northwest at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Colquitt, Donalsonville, Marianna, Blakely, Bainbridge, West
Bainbridge, Chattahoochee, Centerville, Malone, Sneads, Grand Ridge,
Greenwood, Gordon, Iron City, Brinson, Jakin, Bascom, Crosby,
Lovedale and Dellwood.

LAT...LON 3099 8452 3071 8478 3071 8486 3070 8486
      3068 8487 3066 8489 3065 8489 3064 8491
      3062 8491 3061 8493 3060 8499 3081 8537
      3138 8495
TIME...MOT...LOC 2058Z 144DEG 25KT 3099 8461 3062 8493

42-DVD
Special weather statement, Aug 31, 5:11 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
511 PM EDT FRI AUG 31 2018

GAZ127-129-145>148-158-159-312200-
Berrien GA-Brooks GA-Tift GA-Worth GA-Colquitt GA-Mitchell GA-
Cook GA-Thomas GA-
511 PM EDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR COOK...NORTHWESTERN BERRIEN...
EASTERN MITCHELL...THOMAS...WESTERN BROOKS...COLQUITT...TIFT AND
SOUTHERN WORTH COUNTIES UNTIL 600 PM EDT...

At 511 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lenox to 7 miles south of Boston. Movement
was northwest at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Tifton, Moultrie, Adel, Thomasville, Sylvester, Sparks, Boston,
Enigma, Omega, Norman Park, Lenox, Poulan, Doerun, Ty Ty, Ochlocknee,
Alapaha, Pavo, Coolidge, Phillipsburg and Unionville.

LAT...LON 3103 8344 3103 8347 3100 8346 3066 8368
      3068 8408 3087 8407 3097 8412 3144 8409
      3144 8400 3146 8398 3151 8400 3160 8370
      3157 8366 3160 8361 3139 8322
TIME...MOT...LOC 2111Z 127DEG 16KT 3131 8346 3069 8377

42-DVD
Local storm report, Aug 31, 5:39 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
539 PM EDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     1 SE DOUGLAS CITY       30.58N 84.63W
08/31/2018                   GADSDEN            FL   LAW ENFORCEMENT

            TREE DOWN ON A POWER LINE IN THE FLAT CREEK
            AREA.

&&
Special weather statement, Aug 31, 5:53 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
553 PM EDT FRI AUG 31 2018

GAZ123-142>145-312245-
Miller GA-Baker GA-Mitchell GA-Calhoun GA-Early GA-
553 PM EDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR MILLER...SOUTHWESTERN MITCHELL...
WESTERN BAKER...WESTERN CALHOUN AND EARLY COUNTIES IN SOUTHWESTERN
GEORGIA UNTIL 645 PM EDT...

At 553 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Colquitt, moving northwest at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Colquitt, Morgan, Blakely, Edison, Arlington, Douglasville,
Centerville, Damascus, Babcock, Iveys Mill, Parksville, Boykin,
Mimsville, Early Co A/p, Hentown, Bellview, Rowena, Milford, Hopeful
and Crestview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3108 8430 3108 8464 3107 8465 3107 8476
      3138 8509 3141 8508 3142 8507 3150 8487
      3150 8482 3153 8481 3160 8464
TIME...MOT...LOC 2153Z 149DEG 28KT 3119 8459

42-DVD
Local storm report, Aug 31, 5:54 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
554 PM EDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND DMG     COTTON                  31.16N 84.07W
08/31/2018                   MITCHELL           GA   LAW ENFORCEMENT

            ONE TREE DOWN ALONG HIGHWAY 93.

&&

FD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 8:03 PM EDTAreal Flood AdvisoryTAEWorth57 min
Aug 31, 3:54 PM EDTSpecial Weather StatementTAECook, Lanier, Lowndes51 min
Aug 31, 4:26 PM EDTSpecial Weather StatementTAEBrooks, Colquitt, Cook49 min
Aug 31, 4:58 PM EDTSpecial Weather StatementTAEEarly, Miller, Seminole47 min
Aug 31, 5:11 PM EDTSpecial Weather StatementTAEBrooks, Colquitt, Cook, Thomas, Tift, Worth49 min
Aug 31, 5:31 PM EDTSevere Thunderstorm WarningTAEColquitt, Grady, Mitchell, Thomas44 min
Aug 31, 5:53 PM EDTSpecial Weather StatementTAECalhoun, Early, Miller52 min
Aug 31, 5:56 PM EDTSevere Thunderstorm WarningTAEBaker, Early, Miller, Mitchell49 min
Aug 31, 6:34 PM EDTSevere Thunderstorm WarningTAECalhoun, Clay, Dougherty, Lee, Randolph, Terrell and 1 more41 min
Aug 31, 7:08 PM EDTSpecial Weather StatementTAEClay, Lee, Quitman, Randolph, Terrell52 min
Aug 31, 7:21 PM EDTSevere Thunderstorm WarningTAEClay, Quitman, Randolph, Terrell24 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.